Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Delta shock waves for the chromatography equations as self-similar viscosity limits

Author: Meina Sun
Journal: Quart. Appl. Math. 69 (2011), 425-443
MSC (2000): Primary 35L65, 35L67, 35B30
DOI: https://doi.org/10.1090/S0033-569X-2011-01207-3
Published electronically: April 5, 2011
MathSciNet review: 2850739
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Riemann problem for the changed form of the chromatography system is considered here. It can be shown that the delta shock wave appears in the Riemann solution for exactly specified initial states. The generalized Rankine-Hugoniot relation of the delta shock wave is derived in detail. The existence and uniqueness of solutions involving the delta shock wave for the Riemann problem is proven by employing the self-similar viscosity vanishing approach.

References [Enhancements On Off] (What's this?)

  • 1. L.Ambrosio, Transport equation and Cauchy problem for $ BV$ vector fields, Invent. Math., 158(2004), 227-260. MR 2096794 (2005f:35127)
  • 2. L.Ambrosio, G.Crippa, A.Figalli and L.A.Spinolo, Some new well-posedness results for continuity and transport equations, and applications to the chromatography system, SIAM J. Math. Anal., 41(2009), 1890-1920. MR 2564199 (2010k:35295)
  • 3. S.Bianchini, Stability of $ L^{\infty}$ solutions for hyperbolic systems with coinciding shocks and rarefactions, SIAM J. Math. Anal., 33(2001), 959-981. MR 1885292 (2002m:35139)
  • 4. F.Bouchut, On zero pressure gas dynamics, in: Advances in Kinetic Theory and Computing, Ser. Adv. Math. Appl. Sci., vol. 22, World Sci. Publishing, River Edge, NJ, 1994, 171-190. MR 1323183 (96e:76107)
  • 5. A.Bressan and W.Shen, Uniqueness of discontinuous ODE and conservation laws, Nonlinear Anal. TMA, 34(1998), 637-652. MR 1634652 (99d:34005)
  • 6. G.Q.Chen and H.Liu, Formation of $ \delta$-shocks and vacuum states in the vanishing pressure limit of solutions to the Euler equations for isentropic fluids, SIAM J. Math. Anal., 34 (2003), 925-938. MR 1969608 (2004a:76080)
  • 7. C.M.Dafermos, Solutions of the Riemann problem for a class of hyperbolic system of conservation laws by the viscosity method, Arch. Rational Mech. Anal., 52(1973), 1-9. MR 0340837 (49:5587)
  • 8. C.M.Dafermos, Admissible wave fans in nonlinear hyperbolic systems, Arch. Rational Mech. Anal., 106(1989), 243-260. MR 981663 (90m:35124)
  • 9. C.M.Dafermos and R.Diperna, The Riemann problem for certain classes of hyperbolic systems of conservation laws, J. Differential Equations, 20(1976), 90-114. MR 0404871 (53:8671)
  • 10. V.G.Danilov and V.M.Shelkovich, Delta-shock wave type solution of hyperbolic systems of conservation laws, Quart. Appl. Math., 63(2005), 401-427. MR 2169026 (2006j:35158)
  • 11. W.E, Yu.G.Rykov and Ya.G. Sinai, Generalized variational principles, global weak solutions and behavior with random initial data for systems of conservation laws arising in adhesion particle dynamics, Comm. Math. Phys., 177 (1996), 349-380. MR 1384139 (98a:82077)
  • 12. G.Ercole, Delta-shock waves as self-similar viscosity limits, Quart. Appl. Math., 58(2000), 177-199. MR 1739044 (2000j:35187)
  • 13. B.T.Hayes and P.G.LeFloch, Measure solutions to a strictly hyperbolic system of conservation laws, Nonlinearity, 9 (1996), 1547-1563. MR 1419460 (98f:35096)
  • 14. J.Hu, A limiting viscosity approach to Riemann solutions containing delta-shock waves for nonstrictly hyperbolic conservation laws, Quart. Appl. Math., 55 (1997), 361-373. MR 1447583 (98c:35109)
  • 15. F.Huang and Z.Wang, Well-posedness for pressureless flow, Comm. Math. Phys., 222 (2001), 117-146. MR 1853866 (2002g:35142)
  • 16. B.L.Keyfitz and H.C.Kranzer, Spaces of weighted measures for conservaion laws with singular shock solutions, J. Differential Equations, 118(1995), 420-451. MR 1330835 (96b:35138)
  • 17. D.J. Korchinski, Solution of a Riemann problem for a system of conservation laws possessing no classical weak solution, Thesis, Adelphi University, 1977.
  • 18. J.Li and H.Yang, Delta-shocks as limits of vanishing viscosity for multidimensional zero-presure gas dynamics, Quart. Appl. Math., 59(2001), 315-342. MR 1827367 (2002b:76088)
  • 19. J.Li, T.Zhang and S.Yang, The Two-Dimensional Riemann Problem in Gas Dynamics, Pitman Monographs and Surveys in Pure and Applied Mathematics, 98, Longman Scientific and Technical, 1998. MR 1697999 (2000d:76106)
  • 20. M.Mazzotti, Occurrence of a delta-shock in non-linear chromatography, 6th International Congress on Industrial and Applied Mathematics, Zurich, 2007.
  • 21. M.Mazzotti, Non-classical composition fronts in nonlinear chromatography - Delta-shock, Ind. Eng. Chem. Res. 48(2009), 7733-7752.
  • 22. M. Mazzotti, A. Tarafder, J. Cornel, F. Gritti, and G. Guiochon, Experimental evidence of a delta-shock in nonlinear chromatography, J. Chromatography. A, 1217(2010), 2002-2012.
  • 23. E.Yu.Panov and V.M.Shelkovich, $ \delta^{'}$-shock waves as a new type of solutions to system of conservation laws, J. Differential Equations, 228(2006), 49-86. MR 2254184 (2007f:35188)
  • 24. V.M.Shelkovich, Singular solutions of $ \delta-$ and $ \delta^{'}-$ shock wave types of systems of conservation laws, and transport and concentration processes, Russian Math. Surveys, 63(2008), 473-546. MR 2479998
  • 25. W.Sheng and T.Zhang, The Riemann problem for the transportation equations in gas dynamics, Mem. Amer. Math. Soc., 137(N654)(1999), Amer. Math. Soc., Providence, RI. MR 1466909 (99g:35109)
  • 26. M.Slemrod and A.E.Tzavaras, A limiting viscosity approach for the Riemann problem in isentropic gas dynamics, Indiana Univ. Math. J. 38(1989), 1047-1074. MR 1029688 (90m:35119)
  • 27. M.Sun, Interactions of elementary waves for the Aw-Rascle model, SIAM J. Appl. Math., 69(2009), 1542-1558. MR 2487160
  • 28. D.Tan, T.Zhang and Y.Zheng, Delta-shock waves as limits of vanishing viscosity for hyperbolic systems of conservation laws, J. Differential Equations, 112(1994), 1-32. MR 1287550 (95g:35124)
  • 29. B.Temple, Systems of conservation laws with invariant submanifolds, Trans. Amer. Math. Soc., 280(1983), 781-795. MR 716850 (84m:35080)
  • 30. A.E.Tzavaras, Wave interactions and variation estimates for self-similar zero-viscosity limits for hyperbolic systems of conservation laws, Arch. Rational Mech. Anal., 135(1996), 1-60. MR 1414293 (97h:35149)
  • 31. H.Yang, Riemann problem for a class of coupled hyperbolic systems of conservation laws, J. Differential Equations, 159(1999), 447-484. MR 1730728 (2000j:35184)
  • 32. Y.B.Zeldovich and A.D. Myshkis, Elements of Mathematical Physics: Medium consisting of non-interacting particles (in Russian), Nauka, Moscow, 1973. MR 0351195 (50:3684)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35L65, 35L67, 35B30

Retrieve articles in all journals with MSC (2000): 35L65, 35L67, 35B30

Additional Information

Meina Sun
Affiliation: School of Mathematics and Information, Ludong University, Yantai 264025, People’s Republic of China and Laboratory of Mathematics Physics, Wuhan Institute of Physics and Mathematics, The Chinese Academy of Sciences, Wuhan 430071, People’s Republic of China
Email: smnwhy0350@163.com

DOI: https://doi.org/10.1090/S0033-569X-2011-01207-3
Keywords: Delta shock wave; Riemann problem; viscosity method; Temple class; chromatography system; hyperbolic conservation laws
Received by editor(s): October 8, 2009
Published electronically: April 5, 2011
Additional Notes: This work is partially supported by the National Natural Science Foundation of China (10901077), the China Postdoctoral Science Foundation (201003504, 20090451089) and the Shandong Provincial Doctoral Foundation (BS2010SF006).
Article copyright: © Copyright 2011 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society